Oregon, 2006

Wildfire in Oregon, August 21 to 22, 2006

August 21 to 22, 2006 · NWS PDT · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 21, 1:53 PM PST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 1:53 PM PST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
253 PM PDT MON AUG 21 2006...CORRECTED HEADLINE SECTION AT BOTTOM

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THE FORECAST AREA
WILL BE UNDER THE INFLUENCE OF TWO WEATHER SYSTEMS.  ONE WAVE IS
CURRENTLY OVER NE OREGON AND BRINGING ISOLATED THUNDERSTORMS OVER
THE SOUTHERN BLUES AND WALLOWAS...ALTHOUGH LIGHTNING DETECTION HAS
ONLY SHOWED A FEW CLOUD-TO-GROUND STRIKES SO FAR THIS AFTERNOON. WE
HAVE RECEIVED REPORTS OF VIRGA AND GUSTY WINDS...AS STRONG AS 45
MPH...IN THIS AREA.  A MUCH STRONGER SYSTEM IS MOVING INLAND ACROSS
SW OREGON.  THIS SYSTEM WILL BRING ISOLATED-SCATTERED THUNDERSTORMS
ACROSS MOST OF THE FORECAST AREA TONIGHT.  VISIBLE AND INFRARED
SATELLITE SHOW ENHANCED CLOUDS OVER CENTRAL OREGON WITH WEAK RETURNS
ON DOPPLER RADAR.  THE CLOUD COVER OVER CENTRAL OREGON HAS INHIBITED
THUNDERSTORM DEVELOPMENT. HOWEVER...THERE WILL BE INCREASING
DYNAMICS WITH THE APPROACHING TROUGH.  ANY BREAK IN THE CLOUDS WILL
PROVIDE SUFFICIENT SURFACE HEATING FOR THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.  THE AIR MASS IS QUITE DRY IN THE LOWER
LEVELS...AND THUNDERSTORMS WILL BE DRY.  THE TROUGH MOVING ACROSS
THE AREA WILL HELP TO MOISTEN THE ATMOSPHERE A LITTLE.  IN
ADDITION...THE MARINE AIR WEST OF THE CASCADES WILL STEEPEN AND
SPREAD THROUGH THE EASTERN COLUMBIA GORGE.  BY TUESDAY...SOME
THUNDERSTORMS WILL PRODUCE LIGHT RAIN WITH NO MORE THAN A TENTH OF
AN INCH EXPECTED. ONLY ISOLATED THUNDERSTORMS ARE FORECAST OVER THE
CENTRAL AND EASTERN MOUNTAINS AS THERE DOES NOT APPEAR TO BE ANY
ORGANIZED WAVE MOVING ACROSS OR/WA.  THE NEXT LOW PRESSURE
SYSTEM...CURRENTLY CENTERED 40N/136W...WILL MOVE ACROSS OREGON
WEDNESDAY.  THE GFS AND WRF HAVE DIFFERENT SOLUTIONS. THE GFS IS
SLOWER AND SOMEWHAT STRONGER.  HOWEVER...BOTH MODELS SHOW LITTLE
MOISTURE AND INSTABILITY SO WILL NOT MENTION ANY PRECIPITATION. FROM
THE INITIAL DEVELOPMENT ON WATER VAPOR...THIS WAVE DOES RAISE AN
EYEBROW AND COULD BE STRONGER THAN MODELS INDICATE. WILL MONITOR
SATELLITE DATA BEFORE DISREGARDING MODEL SOLUTIONS. SMITH

.LONG TERM...THURSDAY THROUGH MONDAY...UNCERTAINTY IS HIGH DUE TO
WIDE VARIABILITY..MODEL TO MODEL AND RUN TO RUN. ON THURSDAY THE GFS
MODEL HAS A RIDGE BUILDING ON THE COAST WHILE THE ECMWF HAS A
CUTOFF LOW FORMING IN NORTHERN CALIFORNIA. LEFT FORECAST DRY SINCE
BOTH SOLUTIONS (BUILDING RIDGE AND SPLIT FLOW) ARE DRY IN EASTERN
WASHINGTON AND OREGON. WESTERLY FLOW WILL BE OVER THE PACIFIC
NORTHWEST FRIDAY THROUGH MONDAY WITH TIMING VERY INCONSISTENT AND NO
STRONG SYSTEMS MOVING THROUGH. WITH LOW CONFIDENCE DID NOT MAKE ANY
BIG CHANGES...JUST MOVED TEMPERATURES TOWARD ENSEMBLE MEAN AND KEPT
FORECAST DRY.  COONFIELD

&&

.AVIATION...VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. MID AND
HIGH LEVEL CLOUDS AT 12K-25K FEET MSL HAVE SPREAD OVER THE AREA.
ISOLATED THUNDERSTORMS ARE DEVELOPING OVER MOUNTAINS AND WILL SPREAD
OVER REST OF AREA BY EVENING. THESE STORMS MAY AFFECT TWB
366...368...AND 355 AND ALL TAF LOCATIONS. LOW LEVEL MOISTURE IS
LIMITED SO CEILINGS AND VISIBILITY WILL REMAIN VFR WITH LOCAL
CEILINGS 9K TO 12K FEET AGL IN THE VICINITY OF THUNDERSTORMS. WINDS
WILL BE BELOW 25 KTS EXCEPT AT KDLS AND VICINITY OF THUNDERSTORMS.
AREAS OF SMOKE AND HAZE FROM WILDFIRES WILL CONTINUE OVER MUCH OF
THE REGION. 76

&&

.FIRE WEATHER...DRY UNSTABLE AIRMASS TODAY WITH APPROACHING LOW
PRESSURE SYSTEM OFF THE OREGON COAST. HAVE SEEN A FEW LIGHTNING
STRIKES OVER EASTERN OREGON TODAY BUT EXPECT MORE LATE THIS EVENING
AS THE LOW MOVES INTO THE REGION. THUNDERSTORMS SHOULD DEVELOP OVER
CENTRAL OREGON LATE AFTERNOON AND EVENING THEN MOVE NORTH INTO
EASTERN WASHINGTON OVERNIGHT. LIMITED MOISTURE IN THE ATMOSPHERE
INITIALLY SO STORMS WILL BE DRY WITH VERY LITTLE RAINFALL. GUSTY
WINDS WILL BE A PROBLEM NEAR ANY STORM. RED FLAG WARNING FOR HAINES
6 CONDITIONS AND LOW HUMIDITIES WILL CONTINUE THROUGH 2000. RED FLAG
WARNING FOR LIGHTNING WILL CONTINUE THROUGH TONIGHT FOR MOST OF THE
AREA THEN FOR NORTHEAST OREGON AND SOUTHEAST WASHINGTON ON TUESDAY.
ANY STORMS ON TUESDAY SHOULD HAVE A LITTLE MORE RAINFALL ASSOCIATED
WITH THEM. OTHER CONCERN WILL BE THE MARINE PUSH ON TUESDAY. THIS
WILL BRING BREEZY TO WINDY CONDITIONS TO THE EAST SLOPES OF THE
CASCADES...COLUMBIA GORGE AND THE LOWER COLUMBIA BASIN. AT THIS POINT
IT LOOKS LIKE A MARGINAL WARNING EVENT. WILL EVALUATE ON TUESDAY
MORNING FOR ANY NEED TO ISSUE A WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  63  90  57  86 /  10  10  10   0
ALW  65  90  62  88 /  10  10  10   0
PSC  62  93  57  89 /  10  10   0   0
YKM  61  90  55  86 /  10  10  10   0
HRI  60  93  55  88 /  10  10   0   0
ELN  60  88  56  83 /  10  10  10   0
RDM  48  85  41  83 /  30  10  10  10
LGD  56  89  52  86 /  10  20  10  10
5J0  53  86  47  86 /  30  20  10  10
DLS  69  86  58  84 /  10  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT TONIGHT FOR LOW HUMIDITIES AND
     HAINES 6 CONDITIONS FOR ZONES 611 630 631 632 633 634 635
     AND 638.

     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR ABUNDANT LIGHTING
     AND DRY FUELS FOR ZONES 609 610 611 630 AND 632.

     RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR ABUNDANT LIGHTING
     AND DRY FUELS FOR ZONES 631 633 634 635 AND 638.

WA...RED FLAG WARNING UNTIL 8 PM PDT TONIGHT FOR LOW HUMIDITIES AND
     HAINES 6 CONDITIONS FOR ZONES 631 AND 675.

     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR ABUNDANT LIGHTING
     AND DRY FUELS FOR ZONES 609.

     RED FLAG WARNING UNTIL 8 PM PDT TUESDAY FOR ABUNDANT LIGHTING
     AND DRY FUELS FOR ZONES 631 675 AND 681.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/76/76
Hazardous weather outlook, Aug 21, 1:40 PM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
240 PM PDT MON AUG 21 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-221130-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
240 PM PDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

RED FLAG WARNING...PLEASE REFER TO THE LATEST RED FLAG WARNINGS FROM
NWS PENDLETON PDXFWFPDT WWUS86 KPDT AND NWS SPOKANE SEARFWOTX
WWUS86 KOTX FOR DETAILS

     EAST SLOPES OF THE CENTRAL AND SOUTHERN CASCADES OF
     WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA
     BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

A HOT AND INCREASINGLY UNSTABLE ATMOSPHERE WITH INCREASING LOW TO
MID LEVEL MOISTURE WILL LEAD TO AFTERNOON AND EVENING THUNDERSTORMS.
MANY OF THESE THUNDERSTORMS WILL BE DRY WITH LITTLE OR NO
RAINFALL...AT LEAST TO BEGIN WITH. THE HOT...DRY AND UNSTABLE
ATMOSPHERE WILL ALSO CREATE DANGEROUS FIRE WEATHER CONDITIONS WITH
HIGH HAINES INDEX AND DRY FUELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RED FLAG WARNING...PLEASE REFER TO THE LATEST RED FLAG WARNINGS FROM
NWS PENDLETON PDXFWFPDT WWUS86 KPDT AND NWS SPOKANE SEARFWOTX
WWUS86 KOTX FOR DETAILS

     EAST SLOPES OF THE CENTRAL AND SOUTHERN CASCADES OF
     WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA
     BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS WILL CONTINUE ON
TUESDAY AS THERE WILL BE LINGERING MOISTURE AND INSTABILITY. THERE
IS ALSO A CONTINUED RISK OF ABUNDANT LIGHTNING WITH DRY FUELS WHICH
WILL CONTINUE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY DUE TO
THUNDERSTORMS AND FIRE WEATHER CONCERNS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Aug 21, 6:25 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
725 PM PDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     2 S PILOT ROCK          45.45N 118.82W
08/21/2006  M57.00 MPH       UMATILLA           OR   TRAINED SPOTTER

            WIND GUST TO 57 MPH WITH BLOWING DUST

0645 PM     NON-TSTM WND GST JOHN DAY                44.42N 118.95W
08/21/2006  E50.00 MPH       GRANT              OR   PARK/FOREST SRVC

            WIND GUST TO 50 MPH AT AIRPORT AND AT LEAST 40 MPH IN
            CITY. BLOWING DUST.

&&

GKH

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Foothills of the Blue Mountains

When
August 21, 6:40 PM PST to August 22, 1:00 AM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
NEWSPAPER

A fire of undetermined origin consumed 1200 acres of wheat and stubble near Thornhollow.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529140.